Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 169, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 1997, 11:37 PM CDT for Barber County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1997, 11:37 PM CDT (04:37 UTC)
- Expired
- Jun 26, 1997, 12:40 AM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 12:07 AM CDT | Hail 1 | Isabel, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
321 WUUS1 KDDC 260438 RRA SVRDDC KSC007-260540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1137 PM CDT WED JUN 25 1997 * SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1240 AM CDT * SOME LOCATIONS AFFECTED BARBER STATE LAKE BY 1205 AM CDT MEDICINE LODGE BY 1210 AM CDT * AT 1136 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF BARBER STATE LAKE MOVING SOUTH AT 10 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. PARKIN/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:39 PM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, Jun 25, 2:39 PM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 PM CDT WED JUN 25 1997 ...FORECAST CONCERNS THIS CYCLE ARE CHANCES FOR CONVECTION LATE TONIGHT AND AGAIN THU EVENING...AND HIGHS ON FRIDAY... TSRA ALREADY BEGINNING TO FIRE ALONG THE LEE SLOPES OF THE ROCKIES AS WELL AS OVER FAR NW NEBRASKA. THE QUESTION FOR WRN KS IS JUST HOW FAR SOUTH AND EAST IT WILL GET. H5 S/W PASSING ACROSS THE NRN US AND ITS ATTENDING JET MAX RESPONSIBLE FOR NICE H5-H3 DIVERGENCE OVER SRN NE AND FAR NRN NEB LATE TONIGHT...THOUGH THE MAX PULLS ACROSS THE GREAT LAKES BY TMRW MORNING LEAVING US WITH NO UPPER LEVEL SUPPORT. THERE IS A VERY WELL DEFINED CYCLONIC CONVERGENCE ZONE OVER NE COLORADO ATTM WHERE SVR STORMS WILL CERTAINLY FIRE IN THE NEAR FUTURE. IF THERE WERE ANY KIND OF LOW LEVEL JET THIS CONVECTION WOULD CERTAINLY PROPAGATE ACROSS WRN KS BY LATE TONIGHT. HOWEVER WE LOOK TO REALLY BE LACKING MUCH LL FLOW TONIGHT. STORMS WILL LIKELY MOVE ESE INTO BEST LL MOISTURE INSTEAD...AND THEN MAYBE FOLLOW ALONG WEAK FRONTAL BOUNDARY AS IT DROPS ACROSS US BY 12Z OR SO. THUS WILL GO WITH SLIGHTLY HIGHER POPS N AND W..THOUGH NOT AS HIGH AS I USUALLY WOULD IF EXPECTING A GOOD MCS. MOS LOWS LOOK FINE. EXPECT SOME LINGERING TRSA AND CLOUDS WITH WEAK FRONT TMRW MORNING...WITH SKIES CLEARING UP IN THE AFTN. ONCE AGAIN MOISTURE SHOULD POOL IN ERN CO...MAYBE FURTHER NORTH TMRW...WITH LATE DAY CONVECTION AGAIN DEVELOPING NE/CO/WY BORDER. POPS TMRW REALLY REFLECT POSSIBLE MORNING RAINS. HIGHS JUST A COUPLE DEGREES BELOW MOS TO TAKE INTO ACCOUNT VERY WET BOUNDARY LAYER AND CONVECTIVE DEBRIS. FORCING NOT AS GOOD TMRW NIGHT...BUT LL JET WILL BE STRONGER WHICH WILL HELP STORMS PROPAGATE SE DESPITE LACK OF UPPER SUPPORT. HARD TO SAY WHAT KIND OF H5 SUPPORT THERE WILL BE. ETA SHOWS ANOTHER SUBTROPICAL VORT WHICH NEITHER THE AVN/NGM HAVE. ETA HAS HIT A FEW OF THESE LATELY WHICH GIVES ME A LITTLE MORE CONFIDENCE IN 40 POPS WRN HALF CWA THU NIGHT. AFTER COORD WITH ICT WILL CUT BACK TO 20 POPS SE HALF. MOS LOWS IMPECCABLE. ON FRIDAY WE SHOULD WARM BACK UP WITH S TO SW FLOW AT THE SFC. MOS TEMPS LOOK PRETTY GOOD...THOUGH I/M A LITTLE WORRIED THAT VERY MOIST LOW LEVELS COULD LEAD TO CU MERGING INTO AC DECK UNDER H7 LID WHICH MIGHT REALLY KEEP TEMPS DOWN. HARD TO SEE THOSE COMING AND WILL GO WITH WARM-UP. THINK THAT TSRA AGAIN A GOOD BET...BUT NOT UNTIL VERY LATE. AT THIS POINT AM THINKING OF KEEPING IT OUT OF ZONES FOR FRIDAY. DDC BB 062/087 065/090 068 14432 GCK BB 061/088 064/091 067 14524 EHA BB 060/090 062/093 065 14524 LBL BB 061/088 064/090 066 14433 HYS BB 063/086 063/092 068 14434 P28 EB 067/092 068/093 070 14222 MCAVOY
In the hours before
Local storm report, Jun 25, 8:38 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT WED JUN 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM HUGOTON KS 0.75 INCH HAIL
06/25/97 STEVENS
MBLocal storm report, Jun 25, 8:40 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT WED JUN 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM HUGOTON KS 0.75 INCH HAIL
06/25/97 STEVENS
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 62 min |
| Jun 25, 10:58 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 62 min |
| Jun 25, 11:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 63 min |
| Jun 25, 11:48 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| Jun 25, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
| Jun 26, 12:24 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 46 min |
| Jun 26, 12:26 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| Jun 26, 12:47 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.